Article

Adverse drug reactions of Highly Active Antiretroviral Therapy (HAART) in HIV infected patients at the General Hospital, Douala, Cameroon: a cross sectional study

Faculty of Medicine and Biomedical Sciences, University of Yaoundé 1, Yaoundé, Cameroon.
Pan African Medical Journal 07/2012; 12:87.
Source: PubMed

ABSTRACT The use of highly active antiretroviral therapy (HAART) as the main option for management of people living with Human Immune deficiency virus (HIV) is associated with decrease morbidity and mortality. This is due to its effectiveness in inhibiting viral replication. However this effectiveness is not without adverse drug effects which in many settings are not monitored.
A cross sectional clinical chart review of adult Cameroonian patients on HAART between 2003 and 2009 at the Douala General Hospital was done in search of reported HAART-associated Adverse Drug effects (ADRs). The prevalence of ADR defined as the proportion of the study population with ADR was determined and stratified by age, sex, weight and HAART regimen.
Sixty-six (19.5%) of the 339 patients on HAART reported ADRs. Among those who reported ADRs, 29.6% were on D4T-3TC-EFV, 29.3% on D4T-3TC-NVP, 16% on AZT-3TC-EFV and 10.8% on AZT-3TC-NVP. Peripheral Neuropathy was the most common ADR and represented 21.2% of all ADRs. Patients on D4T containing regimens were more likely to develop ADR (OR = 3.5, 95% CI 1.5 - 9.8, p<0.01) and 56.1% of all ADRs were associated to D4T. Hospital admissions were for patients with severe anaemia, no fatal cases of ADRs were recorded.
HAART-associated ADRs are common and therefore should be actively looked for by caregivers so as to ameliorate the quality of life of HIV patients on treatment.

Download full-text

Full-text

Available from: Elvis Temfack, Sep 04, 2015
0 Followers
 · 
147 Views
 · 
80 Downloads
  • Source
    • "Almost, all these studies used a similar study design. This finding is relatively higher than the reports by Luma et al. [20] in Cameron and de Padua et al. [4] in Brazil. Our study assessed adverse reactions which were merely of patient self-report and thus, those symptoms perceived as adverse drug reactions to ARTs might be confounded with symptoms due to HIV. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Patients on antiretroviral therapy have higher risk of developing adverse drug reactions (ADRs). The impact of ADRs on treatment adherence, treatment outcomes and future treatment options is quiet considerable. Thus, the purpose of this study was to describe the common self-reported ADRs and their impact on antiretroviral treatment. Methods Cross-sectional study was conducted at antiretroviral therapy (ART) clinic of Gondar University Hospital. Semi-structured interview questionnaire was used to extract self-reported ADRs, socio-demographic, and psycho-social variables. Variables related to antiretroviral medication, laboratory values and treatment changes were obtained from medical charts. Chi-square and odds ratio with 95% confidence interval were used to determine the associations of dependent variables. Result A total of 384 participants were enrolled. At least one adverse drug reaction was reported by 345 (89.8%) study participants and the mean number of ADRs reported was 3.7 (±0.2). The most frequently reported ADRs were nausea (56.5%) and headache (54.9%). About 114 (31.0%) participants considered antiretroviral therapy to be unsuccessful if ADRs occurred and only 10 (2.6%) decided to skip doses as ADRs were encountered. Based on chart review, treatment was changed for 78 (20.3%) patients and from which 79% were due to documented ADRs (p = 0.00). Among them, CNS symptoms (27.4%) and anemia (16.1%) were responsible for the majority of changes. Around four percent of patients were non-adherent to ART. Non-adhered participants and those on treatment changes were not statistically associated with self-reported ADRs. Only unemployment status (AOR = 1.76 (1.15 - 2.70), p = 0.01) and ADR duration of less than one month (AOR = 1.95 (1.28-2.98), p = 0.001) were significantly associated with self-reported adverse effects of three or more in the multivariate analysis. Conclusion Self-reported ADRs to antiretroviral therapy are quite common. More of the reactions were of short lasting and their impact on adherence and treatment change were less likely. However, documented ADRs were the most prevalent reasons for ART switch. Moreover, the level of unemployment was a strong predictor of self-reported ADRs.
    BMC pharmacology & toxicology 06/2014; 15:32. DOI:10.1186/2050-6511-15-32
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Introduction Antiretroviral therapy (ART) has reduced HIV morbidity and mortality worldwide but has many adverse effects. These adverse drug reactions (ADRs) lead to discontinuations, disease progression or treatment failure. We explored the types and risk factors for ADRs in a cohort starting ART in a teaching hospital in Accra, Ghana where the main regimens used were a combination of nucleotide and non nucleotide reverse transcriptase inhibitors. Methods A Cross-sectional retrospective study was conducted reviewing data of 2042 patients initiated on HAART from 2003 to 2007. Univariate analysis was done for the dependent and independent variables. Stepwise logistic regression procedures were used to model the effect of gender on the development of ADRs controlling for other variables like age, marital status, weight at baseline and CD4 at baseline. Results The period prevalence of ADRs was 9.4%. The two most common adverse reactions were anaemia and diarrhoea. Female sex was a statistically significant independent predictor of an adverse drug reaction (AOR: 1.66, p = 0.01, CI: 1.16-2.36). CD4 counts 250 cells/mm3 or more was significantly associated with the occurrence of an ADR. The occurrence of anaemia in females was statistically significant compared to males. Conclusion Adverse drug reactions were less common than expected, anaemia was the commonest ADR. Female sex and high CD4 counts >250mm3 were predictors of ADRs whereas females were significantly more likely to develop anaemia than males. Recommendations were made for interventions to prevent and also mitigate the high levels of anaemia especially among women in the ART scale up.
    Pan African Medical Journal 05/2014; 18:25. DOI:10.11604/pamj.2014.18.25.3886
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions related to antiretroviral therapy (ART) remain a challenge in resource-limited settings, often causing significant morbidity and impaired adherence leading to treatment failure. This 2-year prospective study aimed to describe patterns and predictors of adverse reactions to first-line ART and assess the impact of these events on treatment success. Between 2010-2013, 321 ART-naïve eligible adults were enrolled at two clinics in southern India. ART regimens included zidovudine or stavudine plus lamivudine, plus nevirapine or efavirenz. Pill count adherence, immunological and virological monitoring, and laboratory-based adverse drug reactions were measured prospectively and analyzed. Among 321 patients in the study, 289 (90.0%) patients experienced at least 1 adverse reaction, and 85 (26.5%) experienced at least 1 severe reaction. The incidence rate was 52 and 15 per 100 person-years for all reactions and severe reactions respectively. The cumulative incidence of zidovudine-induced anemia was 37.1% over 2 years. At 12 and 24 months, the proportion of patients with optimal adherence, undetectable viral load and CD4 counts >350 cells/mm3 were similar between patients who experienced or did not experience severe adverse drug reactions. Our results highlight the high frequency of ART-related adverse drug reactions among individuals initiating first-line ART in India, underscoring the importance of detailed counseling and monitoring for maintaining ART durability. Severe drug-induced anemia needs to be addressed urgently with alternative first-line agents, and close laboratory surveillance. High treatment efficacy despite decreased drug safety seen here may be because patients have limited treatment options. Our results support the use of currently recommended safer first-line ART regimens that minimize the risk of severe life-threatening toxicities and provide for a better quality of life. ISRTCN Registry: ISRCTN79261738.
    PLoS ONE 03/2014; 9(3):e91028. DOI:10.1371/journal.pone.0091028 · 3.23 Impact Factor
Show more